People with HIV are living longer than ever before with improved antiretroviral (ARV) therapies. As patients age, however, other health conditions become more common, such as heart disease, high cholesterol, high blood pressure, diabetes, osteoporosis, kidney disease, and non-AIDS related cancers. These medical conditions may result from aging in general, long-term side effects of ARVs, risk factors that are more common in HIV-positive patients, or the virus itself.
With older age, the number of medications patients require tends to increase. They may also be taking vitamins, supplements, and complementary and alternative medicines (CAM) in addition to their prescription medications. As the number of medications grows, the potential for drug-drug interactions increases.
To better understand drug interactions, it's helpful to know something about the chemical reactions that may cause them. Several ARVs may be more likely to cause drug interactions because of their effects on CYP (pronounced "sip") enzymes.
Cytochrome P450 (CYP450) enzymes are a family of enzymes which work to break down medications in the liver.
Non-nucleoside reverse transcriptase inhibitors (NNRTIs) are moderate inducers of CYP3A4 enzymes, which means they can speed up how quickly the liver breaks down drugs such as protease inhibitors (PIs) or other drugs that are broken down by this pathway. The concern is that if ARV drug levels become too low, this may lead to viral breakthrough (detectable viral load), development of ARV resistance, or less than ideal disease management.
Conversely, PIs are strong CYP450 inhibitors and can slow down the metabolism of other drugs resulting in increased drug concentrations. This in turn may lead to a greater chance of side effects.
This excerpt was cross-posted with the permission of Positively Aware. Read the full article.